Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
143 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Diagnosed with rheumatoid arthritis. Having sensitive stomach and taking diclofenac sodium SR. Stomach is hurting. Suggest a solution?

Answered by
Dr.
Dr. Parshant Aggarwal

Rheumatologist

Practicing since :1996

Answered : 11 Questions

default
Posted on Wed, 23 Oct 2013 in Lupus
Question: This question is for a rheumatologist. My husband is 65 and has just been diagnosed with rheumatoid arthritis. He has a very sensitive stomach and was prescribed NSAIDs for his arthritis. He was prescribed diclofenac sodium SR 75 mgs b.i.d. They bothered his stomach after taking them for three days. After going back to his doctor he was prescribed ranitidine. This still did not help. He feels lousy both from the arthritis and his stomach hurting. What can we do? It will take months to get to see a rheumatologist. Surely there is something that can be done
doctor
Answered by Dr. Parshant Aggarwal 14 hours later
Brief Answer:
switch ranitidine to PPI (e.g. omeprazole)

Detailed Answer:
Thanks for your query. The main treatment for Rheumatoid arthritis are the disease modifying drugs which control the disease process from within and anti inflammatory drugs are used only for a short term to control the pain. So your husband needs to be on disease modifying treatment (the agent of first choice is Methotrexate) and the dose needs to be optimised to adequately control the disease process while the dose of pain relievers (diclofenac in your case) needs to be decreased & then stopped. Currently for stomach symptoms ranitidine can be stopped and Proton pump inhibitors prescribed (e.g. omeprazole, lansaprazole) which are more effective. If still stomach symptoms persist then diclofenac needs to be stopped and switched to COX 2 inhibitors (e.g Etoricoxib) if there is no history of cardiovascular events. Regards
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on  Omeprazole

doctor1 MD

I have burped over 300 times today. have had this mildly for a couple of mos. since taking fosamax. just started statin for high cholesteol 2 days...

doctor1 MD

Doc what is belpasy? i get belpasy at 23 dec 2011 in left face. What should i do for treatment? My left eye can t close, my left mouth can t close...

doctor1 MD

Hello, I have been on prescription Prilosec for a few days to combat reflux. Today I noticed some light headedness and difficulty breathing...

doctor1 MD

Hi, I have a problem with the slightest bump or scrap on my arms it look like Thrombocytopenia . I am 65 years old. The only medication I take is...

doctor1 MD

Can I take viagra whilst on prescriptions for ramipril 2.5mg, atorvastatin 20mg and omeprazole 20mg I have had haemochromatosis for 6 years Apart...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT...